MAUDE Adverse Event Report: BioFire Diagnostics, LLC FILMARRAY ME PANEL

BioFire Diagnostics, LLC FILMARRAY ME PANEL
Model Number RFIT-ASY-0118
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/29/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Summary: \ \ (b)(6) \"[spain]\" reported a potential false positive s.Pneumoniae result on the filmarray® meningitis/encephalitis (me) panel after testing a cerebrospinal fluid sample from lumbar puncture.The customer reported that due to the me panel result, that patient was indirectly impacted, since it led to the prolongation of empirical antibiotic treatment with third-generation cephalosporins, which might lead to serious injury if it were to recur.No patient harm was reported.\ \ the investigation concluded that the most likely cause of the patient s.Pneumoniae discrepant result was sensitivity/specificity differences between the biofire me panel and the comparator culture with a low-level analyte concentration near the limit of detection (lod) of the biofire me panel, or contamination.
 
Additional Manufacturer Narrative
Investigation:\ \ (b)(6) \"[spain]\" reported a potential false positive s.Pneumoniae result on the filmarray® meningitis/encephalitis (me) panel after testing a cerebrospinal fluid (csf) sample from lumbar puncture from a 16-day-old neonate.\ \ on (b)(6)2026, a csf sample was received by the customer and tested on the me panel, which reported streptococcus pneumoniae and enterovirus as detected.The customer reported the positive biofire me panel results to the physician.Confirmatory testing with bacterial culture did not isolate s.Pneumoniae.The sample was retested with the biofire me panel on (b)(6) 2026, which indicated positive results for enterovirus and negative results for s.Pneumoniae.The first me panel result was discordant with comparator method and the second me panel result.\ \ the customer reported that due to the me panel result, that patient was indirectly impacted, since it led to the prolongation of empirical antibiotic treatment with third-generation cephalosporins for an additional 48-hours, which might lead to serious injury if it were to recur.The patient's final diagnosis was enteroviral meningitis and urinary tract infection caused by citrobacter spp.No patient harm was reported.\ \ the run files provided by the customer were analyzed.In the initial biofire me panel run, the me-s.Pneumoniae assay exhibited a late signature.Late signatures can indicate low-level nucleic acid in the sample.\ \ qc records for the kit lot #2412125/pouch lot #3x9e25 and instruments were reviewed.All qc metrics for the pouch/kit lot and instruments were met and passed.The discrepancy reported by the customer was not observed during the qc testing of this pouch/kit lot and no malfunction was observed.The biofire product is performing within specification.\ \ conclusions:\ \ the investigation concluded that the most likely cause of the patient s.Pneumoniae discrepant result was sensitivity/specificity differences between the biofire me panel and the comparator culture with a low-level analyte concentration near the limit of detection (lod) of the biofire me panel, or contamination.\ \ the run files provided by the customer were analyzed.In the initial biofire me panel run, the me-s.Pneumoniae assay exhibited a late signature.In the repeated biofire me panel run, the me-s.Pneumoniae assays exhibited a flat line signature.Confirmatory testing with bacterial culture did not isolate s.Pneumoniae.It is likely that s.Pneumoniae was present in the patient sample at a low level not detected by the comparator culture testing.The detection of an organism or its nucleic acid with a low concentration in the sample can vary from pouch to pouch, and a biofire® filmarray® analyte near the lod concentration in the sample may not always be detected upon retesting.\ \ sensitivity/specificity differences:\ the biofire® me panel is a qualitative multiplexed nucleic acid-based in vitro diagnostic test capable of bacterial, viral, and yeast nucleic acids directly from cerebrospinal fluid (csf) specimens obtained via lumbar puncture from individuals with signs and/or symptoms of meningitis and/or encephalitis.Culture requires viable organisms for growth and subsequent testing; however, nucleic acid may persist in vivo independently of organism viability and/or active infection.\ \ due to the high sensitivity/specificity of the panel and the ability of the biofire® filmarray® to detect all organism targets directly from the sample rather than isolated colonies from culture, discrepancies with standard microbial identification and susceptibility techniques can occur and are a part of normal system performance.The detection of organism targets does not imply that the corresponding organisms are infectious or are the causative agents for clinical symptoms and is dependent upon proper handling, storage, and preparation of the sample.\ \ contamination:\ contamination events often present with late pcr signatures and are difficult to distinguish from true low-level detections.Therefore, it is possible that the detections could be due to low-level contamination.Due to the sensitive nature of the biofire me panel, there is a risk of false positive results from the introduction of exogenous organisms or nucleic acids.While the pouch loading instructions and recommended cleaning steps are sufficient to eliminate contamination the vast majority of the time, it is possible that some microbes/nucleic acids could be introduced during any part of the testing process.Nucleic acids can be introduced into the sample by the laboratory environment, equipment such as pipettes, pipette tips, etc., or personnel handling the sample.\ \ clinical performance:\ clinical performance can be found in tables 9 and 16 of the me panel instruction booklet (www.Online-ifu.Com/iti0035).

Brand Name
FILMARRAY ME PANEL
Common Device Name
FILMARRAY ME PANEL
Manufacturer (Section D)
BioFire Diagnostics, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BioFire Diagnostics, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
+1(385)770-1328
MDR Report Key50699610
Report Number3002773840-2026-00064
Device Sequence Number14931534
Product Code PLO
UDI-Device Identifier00815381020123
UDI-Public00815381020123
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K160462
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberRFIT-ASY-0118
Device Lot Number2412125
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/10/2026
Initial Report FDA Received Date09/09/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/28/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown